Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 34, NWS Wilmington, NC

October 19, 2018Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 19, 2018, 7:27 PM EDT for Brunswick County, North Carolina. It took effect at Oct 20, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2018, 7:27 PM EDT (23:27 UTC)
In effect from
Oct 20, 2018, 6:00 AM EDT
Expired
Oct 20, 2018, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WHUS42 KILM 192327
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
727 PM EDT Fri Oct 19 2018


NCZ110-201000-
/O.NEW.KILM.BH.S.0034.181020T1000Z-181021T0000Z/
Coastal Brunswick-
727 PM EDT Fri Oct 19 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Saturday through
Saturday evening.

Strong westerly winds around 10 to 15 knots, gusting to 20 knots,
will create a strong west to east longshore current at south facing
beaches in Brunswick County on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore. Caution should be used when
in or near the water.

$$

19
3 follow-up statements
868 
WHUS42 KILM 200706
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
306 AM EDT Sat Oct 20 2018

NCZ110-201515-
/O.CON.KILM.BH.S.0034.181020T1000Z-181021T0000Z/
Coastal Brunswick-
306 AM EDT Sat Oct 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Strong westerly winds around 10 to 15 knots, gusting to 20 knots,
will create a strong west to east longshore current at south facing
beaches in Brunswick County today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore. Caution should be used when
in or near the water.

$$
120 
WHUS42 KILM 201421
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1021 AM EDT Sat Oct 20 2018


NCZ110-210000-
/O.CON.KILM.BH.S.0034.000000T0000Z-181021T0000Z/
Coastal Brunswick-
1021 AM EDT Sat Oct 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Strong westerly winds around 10 to 15 knots, gusting to 20 knots,
will create a strong west to east longshore current at south facing
beaches in Brunswick County today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore. Caution should be used when
in or near the water.


$$

47
668 
WHUS42 KILM 202345
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
745 PM EDT Sat Oct 20 2018


NCZ110-210045-
/O.EXP.KILM.BH.S.0034.000000T0000Z-181021T0000Z/
Coastal Brunswick-
745 PM EDT Sat Oct 20 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds shifting to the northwesterly into tomorrow will weaken the
west to east longshore current at south-facing beaches in Brunswick 
counties.

$$

NCZ108-SCZ056-211000-
/O.NEW.KILM.BH.S.0035.181021T1000Z-181022T0000Z/
Coastal New Hanover-Coastal Georgetown-
745 PM EDT Sat Oct 20 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening.

Strong northwesterly to northerly winds around 15 knots, gusting to 
20 knots, will create a strong north to south longshore currents at 
New Hanover and Georgetown county beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore. Caution should be used when
in or near the water.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 19, 3:51 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 19, 3:51 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
351 PM EDT Fri Oct 19 2018

.SYNOPSIS...
Warmer and moister air will return tonight into Saturday with
increasing clouds and chance of showers ahead of a cold front.
This strong cold front will move through the area late Saturday
followed by Canadian high pressure, bringing some of the coldest
weather so far this season into early next week. Another dry
cold front will move through Tuesday night with high pressure to
follow. Low pressure moving across the Southeast should spread
clouds and rain northward into the Carolinas next Thursday
through Friday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Surface wave moving northeast along the
weak coastal trough this evening into the overnight may spread
some light rain along the coast however, the trend in the
guidance has been drier and drier. Forecast soundings suggest
that the peak isentropic lift will occur prior to the expected
increase in low level moisture. Thus, little if any rain/showers
expected across the area overnight. Coastal trough becomes weak
and ill-defined overnight as high pressure to the east expands
west. This will result in southerly flow developing overnight.
Increasing cloud cover overnight and development of southerly
flow will keep lows well above climo.

Strong cold front progged to cross the area late in the period with
potential for showers ahead of the boundary. Guidance has been
waffling back and forth with respect to precip chances and amounts.
Although the front is well defined, the mid-level pattern is such
that moisture and dynamics are lacking. This is not all that unusual
for October and this scenario typically results in some isolated
showers across the area. The best dynamics and highest moisture
usually end up passing off to the north, limiting coverage across
the local forecast area. Will continue to carry mentionable pop, but
have trended numbers down from previous forecast, into the mid to
high chance category. Temperatures will warm close to 10 degrees
above climo in places with warm advection/southerly flow ahead of
the cold front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...'Cold Air Advection' the chief headline this
period, in wake of frontal passage Saturday night, and strong
gradient flow early Sunday, enough so, warranting a Gale Watch
offshore, and gusty NW-N coastal winds Saturday and Sunday morning.
The bulk of showers, will be offshore and moving seaward, a few
lingering along the coast into daybreak Sunday. Sharp drying aloft
will scour and dry the low levels Sunday, and CAA ongoing. Max-T
values will just crack 60 degrees most localities with assistance
from from sunshine. Chilly lows to begin Monday, upper 30s inland,
and 40s along the coastal zones, although lighter winds, as the high
nears the area. Being the strongest winds since Michael, it's
possible a few dangling limbs, leaned or weakened trees could still
drop or topple.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...High pressure settling over the Carolinas
on Mon will keep cool and dry weather with temps in the mid 60s
under bright sunshine. By Tues the high will shift off shore as
a dry cold front approaches from the NW. A bit of moisture may
be drawn up ahead of this front with some clouds and pcp
possible, mainly along the SC coast or off shore. Inland areas
from I-95 west, may not see any effects from this dry cold
front.

Another large area of high pressure will build behind the front
through mid week with a push of cooler and drier air Wed into
Thurs. Models still indicating a wedge pattern setting up for
late Thurs into Fri with clouds and pcp spreading northward as
low pressure moves across the Southeast. Latest model runs show
low deepening off the Southeast coast heading into next weekend
with a decent amount of rainfall possible Fri or Sat. Expect
lows in the 40s inland and in the 50s along the coast through
much of next week. Temps will be in the 60s inland to closer to
70 along the coast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Clear skies at the beginning of the forecast period
before some afternoon clouds begin to develop. Soundings show a
shallow layer of saturation up to about 5k ft AGL. This will be
enough for a few clouds and may help to eke out a light shower
or two mainly along the coast and from the Myrtles, southward.
Winds will continue to veer throughout the day from E at the
beginning of the forecast period to SW after 04Z. Overnight,
warm air advection and associated moisture advection ahead of
the approaching cold front will help sustain a mid- level cloud
deck around 10-15k ft AGL. Coastal terminals may see some MVFR
stratus in the morning. Guidance indicates that some ceilings
may drop to IFR for a short period, but as of right now, MVFR is
forecast and the setup for some form of flight restriction is
likely. Inland terminals will see a decrease in wind,
significant increase in moisture, and modest warm air advection,
so fog development is possible although early indications are
for MVFR vis and BR. Showers associated with the cold front will
begin to move into the area at the end of the forecast period.
Low confidence in the exact timing and potential impacts.

Extended Outlook...Cold front moving through our area Saturday will
bring a chance of MVFR/IFR conditions with low clouds and showers.
Conditions improve to VFR Sunday through early next week.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 300 PM Friday...Weak coastal trough and surface wave
lifting north across the waters overnight will give way to high
pressure building in from the east. Resulting southerly flow
will be in the 10 to 15 kt range into Sat morning before
gradient starts to become more defined and southwest winds
increase to 15 to 20 kt. Seas running 2 to 3 ft through the
overnight will start increasing as southwest flow picks up. By
the end of the period seas will be 3 to 5 ft with outside shot
at some isolated 6 ft well away from shore.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Increasingly dangerous marine environment this
period as a strong cold frontal passage brings Gale force gusts
Saturday night and Sunday morning. Gusts to 40 kt not out of the
question as the cold air breaks out over the milder ocean waters. As
such, a 'Gale Watch' has been raised from Cape Fear northward for
this post frontal surge of wind. The slight offshore trajectory will
limit sea-height growth over the 0-20 nm waters, but outer portions
may see 6-7 feet. The sea spectrum will be dominated by north waves
every 6 seconds, making for steep and treacherous wave faces. Winds
will ease by Sunday afternoon, as the center of the approaching high
nears the area.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Cool Canadian high pressure will settle
over the waters on Mon with center just inland and north before
shifting further off shore through Tues. A dry cold front will
cross the water Tues night with another large area of high
pressure building down through mid week. This will produce light
and more variable and veering winds Mon into Tues, 10 kts or
less with seas less than 3 ft.

A northerly surge behind cold front will produce a fairly rapid
increase in winds and seas late Wed into Wed night. The cold
air rushing over the warmer waters will keep the marine layer
well mixed with gusty northerly winds Wed night into Thurs. N-NE
winds will increase to 15 to 25 kts with SCA conditions possible
Wed night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from late Saturday night through Sunday morning for
     AMZ250-252.

&&

NEAR TERM...III
SHORT TERM...MJC/SRP
LONG TERM...RGZ
AVIATION...III/21
Hazardous weather outlook, Oct 19, 3:14 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Fri Oct 19 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
201915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
314 PM EDT Fri Oct 19 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-201915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
314 PM EDT Fri Oct 19 2018

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-201915-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 PM EDT Fri Oct 19 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A small craft advisory is expected Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:22 PM EDTGale WatchILM12 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.